Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 161, NWS Des Moines, IA

August 9, 2012Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2012, 6:44 PM CDT for Butler County, Iowa. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 6:44 PM CDT (23:44 UTC)
Expired
Aug 9, 2012, 7:00 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Butler County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:48 PM CDTHAIL 15 N Allison, IAMOSTLY SMALL HAIL...BUT A FEW STONES WERE UP TO THE SIZE OF QUARTERS. DELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS53 KDMX 092344
SVRDMX
IAC023-100000-
/O.NEW.KDMX.SV.W.0161.120809T2344Z-120810T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BUTLER COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 700 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GREENE...OR 14 MILES SOUTHWEST OF CHARLES
  CITY...AND MOVING SOUTH AT 35 MPH.

  AT 640 PM CDT THE THE BUTLER COUNTY EMERGENCY MANAGER REPORTED     
  QUARTER SIZE HAIL WITH THIS STORM.


* LOCATIONS IMPACTED INCLUDE...
  ALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4275 9270 4274 9290 4290 9288 4290 9275
TIME...MOT...LOC 2344Z 356DEG 30KT 4287 9281
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
093 
WWUS53 KDMX 092352
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT THU AUG 9 2012

IAC023-100000-
/O.CON.KDMX.SV.W.0161.000000T0000Z-120810T0000Z/
BUTLER IA-
652 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BUTLER
COUNTY UNTIL 700 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR ALLISON...OR 19 MILES SOUTH OF CHARLES CITY...
MOVING SOUTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4275 9270 4274 9287 4282 9285 4282 9273
TIME...MOT...LOC 2352Z 356DEG 30KT 4280 9280
WIND...HAIL <50MPH 1.00IN

$$
909 
WWUS53 KDMX 092359
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT THU AUG 9 2012

IAC023-100009-
/O.EXP.KDMX.SV.W.0161.000000T0000Z-120810T0000Z/
BUTLER IA-
659 PM CDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTLER COUNTY WILL
EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WILL MOVE OUT 
OF THE WARNED AREA SHORTLY.  

LAT...LON 4275 9270 4274 9287 4282 9285 4282 9273
TIME...MOT...LOC 2359Z 356DEG 30KT 4275 9280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU AUG 9 2012

.SHORT TERM /TODAY/...
ANOTHER SHORTWAVE ROUNDING UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO PUSH SE OVERNIGHT. CURRENTLY...THUNDERSTORMS DEVELOPING
AHEAD OF WAVE REMAIN WELL TO THE NE OF CWA. ANTICIPATE THIS TREND TO
CONTINUE AS WAVE PULLS EAST...AND STORMS DISSIPATE OVER NORTHERN
PORTIONS OF THE CWA WITH LITTLE INSTABILITY TO WORK WITH DUE TO
EARLY MORNING CLOUD COVER. HOWEVER...IF A STORM OR TWO BECOME
SURFACE BASED COULD EASILY TRACK INTO NW PORTION OF CWA...AND
ANTICIPATE COVERAGE OF STORMS TO CONTINUE TO INCREASE ACROSS THE NE
THROUGHOUT THE REMAINDER OF THE AFTERNOON. THEREFORE...HAVE INCLUDED
SLIGHT CHANCE/CHANCE OF THUNDER IN THE FAR NE FOR THE AFTERNOON AND
EARLY EVENING. ANY REMAINING INSTABILITY WILL QUICKLY DISSIPATE
AFTER 00Z ENDING PRECIP CHANCES. OVERNIGHT LOW TEMPERATURES ARE
TRICKY...AND HAVE BUMPED TEMPERATURES UP A BIT IN THE NORTH WERE
HIGHS TODAY WARMED MORE THAN ANTICIPATED. LASTLY...COULD SEE FOG
DEVELOPMENT IN THE EARLY MORNING HOURS WITH DECENT LEVEL INVERSION
SETTING UP AND LINGERING LOW LEVEL MOISTURE. DO NOT ANTICIPATE FOG
TO BE WIDESPREAD WITH DECENT WINDS...AND HAVE ONLY LEFT PATCHY FG
MENTION IN THE FORECAST.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
NORTHWEST FLOW PATTERN EXPECTED TO CONTINUE...WITH A WEATHER SYSTEM
OVER THE WEEKEND AND ANOTHER TURNING THE UPPER FLOW TO MORE WESTERLY
OVER MID TO LATE NEXT WEEK. CLOSED UPPER LOW WILL BE PULLING AWAY
FROM IOWA ON FRIDAY...ALLOWING RELATIVELY COOL HIGH PRESSURE TO
SETTLE INTO THE STATE FRIDAY AND SATURDAY. CHILLY OVERNIGHT LOWS
STILL ON TRACK FOR SATURDAY MORNING...WITH LOW TEMPERATURES IN SOME
NORTH AND EAST LOCATIONS IN THE 40S. MID LEVEL WARM ADVECTION KICKS
IN SATURDAY NIGHT AHEAD OF NEXT FAIRLY SIGNIFICANT UPPER LEVEL SHORT
WAVE...SO PRECIPITATION CHANCES WILL BE INCREASING INTO SUNDAY
MORNING. DEEP FORCING FOR UPWARD MOTION APPEARS TO CENTER RIGHT OVER
THE MIDDLE OF IOWA SUNDAY...AND WITH WEAK INSTABILITY...THIS COULD
BE A FAIRLY WIDESPREAD AND LONG DURATION SHOWER EVENT WITH ONLY
EMBEDDED THUNDER. COULD SEE FORECAST PROBABILITY OF PRECIPITATION
AND PRECIPITATION AMOUNTS INCREASE AS THE EVENT GETS CLOSER AND WE
ARE ABLE TO HONE IN ON TIMING AND MOST FAVORED LOCATIONS.
PRECIPITATION CHANCES COULD LINGER INTO SUNDAY NIGHT EAST OF I-35.

MONDAY IS EXPECTED TO BE DRY AND JUST BELOW SEASONAL TEMPERATURE
NORMALS...THEN A GRADUAL WARMING TREND IS LIKELY INTO THURSDAY.
NUMERICAL MODELS ARE NOT HELPING A LOT TO NARROW DOWN BEST TIMES FOR
PRECIPITATION...SO LOW CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
CARRIED BASICALLY FROM TUESDAY NIGHT INTO THURSDAY. RAIN CHANCES DO
NOT LOOK PARTICULARLY FAVORED UNTIL THURSDAY MORNING...BUT WITH
PERSISTENT WARM ADVECTION AND WEAK WEST-NORTHWEST FLOW ALOFT...A
ROUND OR TWO OF SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT. LONGER
RANGE MODELS ARE IN PRETTY GOOD AGREEMENT SWEEPING A COLD FRONT
THROUGH IOWA ON THURSDAY...BUT THIS OF COURSE COULD CHANGE. FORCING
FOR LIFT MAY BE BALANCED BY A TENDENCY FOR A CAPPING
INVERSION...BASED UPON WEST TO EAST WARM AXIS AT 850 MB AS THE FRONT
APPROACHES. DEPENDING ON EXTENT OF CLOUD COVER AND SHOWERS...COULD
SEE HIGH TEMPERATURES JUMP UP WEDNESDAY OR POSSIBLY THURSDAY IF
ARRIVAL OF FRONT SLOWS. IT IS BEYOND THIS FORECAST PERIOD...BUT
TREND IS FOR ANOTHER COOL LARGE HIGH PRESSURE SYSTEM TO SETTLE IN
FOR LATE NEXT WEEK INTO THE WEEKEND.
&&

.AVIATION...09/18Z
BAND OF MVFR CEILINGS WILL CONTINUE TO DIMINISH ACROSS SITES THROUGH
THE EARLY AFTERNOON...AFFECTING ONLY KALO/KOTM. OTHERWISE...CEILINGS
WILL BE VFR. COULD SEE SOME RA ACROSS NORTHEASTERN SITES...KMCW/KALO
BUT WITH EARLY MORNING CLOUDS DO NOT HAVE HIGH CONFIDENCE IN
REACHING SITES AND HAVE NOT INCLUDED MENTION ATTM. WINDS WILL
INCREASE AT SITES AND BE GUSTY THROUGH THE AFTERNOON BEFORE
DIMINISHING AT BIT NEAR 00Z. LASTLY...COULD SEE SOME BR/FG AGAIN AT
SITES NEAR 12Z...AND HAVE KEPT BR MENTION WITH MVFR VISIBILITIES AT
KMCW/KALO...BUT HAVE LEFT OUT OF OTHER SITES. DO NOT HAVE STRONG
CONFIDENCE IN IT ATTM WITH INVERSION NOT LOOKING AS STRONG AT THOSE
SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...JUNGBLUTH
AVIATION...AWB
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT THU AUG 9 2012

IAZ004-005-015-016-023>025-033>036-044>048-057>060-070>074-081>085-
092>097-102100-
EMMET-KOSSUTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-
CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-
CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
351 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO
SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE
WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS
THE WEDNESDAY SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-017-026>028-037>039-049-050-061-062-075-086-102100-
WINNEBAGO-WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-WAPELLO-
351 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. THE CHANCE FOR SEVERE THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO
SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE
WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS
THE WEDNESDAY SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWB

In the hours before

Special weather statement, Aug 9, 6:40 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT THU AUG 9 2012

IAZ027-100015-
BUTLER-
640 PM CDT THU AUG 9 2012

...THUNDERSTORM PRODUCING GUSTY WINDS MOVING SOUTH INTO THE
AREA...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL FLOYD COUNTY...MOVING
SOUTH AT 40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...        BRISTOW...            ALLISON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.